Year: 2019
Type: book-chapter
Study design: Case Report
Abstract: Case Presentation: An 89-year-old woman with a history of atrial fibrillation, coronary artery disease, hypertension, and recent hospitalization for intraparenchymal and intraventricular hemorrhage presented with new-onset critical thrombocytopenia secondary to amiodarone, which had started approximately 1.5 months prior to presentation. Discussion: The patient’s treatment with amiodarone was stopped on the first day of admission, at which time her platelet count was 8x109/L . She received transfusions of 4 units of platelets during her hospital stay, and her platelet count was 41x109/L at discharge. It increased to 71x109/L at follow-up with outpatient hematology 15 days after presentation and was within normal limits 7 months after hospitalization. There are 2 published reports detailing 5 separate cases of amiodarone-induced immune thrombocytopenia, and at least 8 reports of amiodarone-induced bone marrow granulomas resulting in pancytopenia. Because the patient did not have pancytopenia consistent with myelosuppression, her presentation was not reflective of bone marrow granulomas or a direct, nonimmune-mediated insult. However, the return of her platelet count to a normal level was delayed compared with the timeline presented in previous cases of both amiodarone and non-amiodarone immune-mediated thrombocytopenias. This delay in return to normal platelet count was likely secondary to the patient’s older age in the context of amiodarone’s lipophilic nature and very long half-life. Conclusion: Although a rare complication of amiodarone use, thrombocytopenia should be considered by physicians who prescribe this drug. Signs of thrombocytopenia in the context of newly prescribed amiodarone should prompt a complete blood count, discontinuation of the drug, and monitoring for resolution. If the platelet count recovers and amiodarone is found to be responsible, the medication should not be restarted, and amiodarone should be considered a drug allergy.
Source: Georgetown Medical Review
DOI: 10.52504/001c.7797
Authors: Jessica F. Burlile, Amit Pathak
Institutions: Georgetown University, Montgomery General Hospital
Language: English
Subfield: Hematology
Field: Medicine
Domain: Health Sciences
Open Access status: bronze
OpenAlex ID: W3137513013
